TESTING THE TASTE

Varada Ghadge;
Final Year MBBS;
BYL Nair Ch. Hospital and T.N. Medical College, Mumbai

Being the foodie that I am, I have kind of always taken these amazing perceptive organs called the Taste Buds for granted. Until recently, when thanks to the ‘hygienic’ canteen food, I contracted a gastroenteritis I had never before experienced in my whole 21 years of life! As if ORS, and the bland food was not enough, I had to be started on an antibiotics combination; one of which was, Metronidazole. One of the side effects of the medication being, a metallic taste so weird that your already comatose hunger would worsen even more! That got me thinking as to if it were a side effect like vomiting, headache, or any other for that matter, it would have warranted at least some symptomatic medical intervention, if not complete withdrawal of the drug.

I dug in some more and really, among the 5 integral senses; viz., hearing, vision, smell, touch and taste; taste is a relatively neglected one. It is not often that an alteration in taste is considered serious enough. For example, if it is your eye sight, or hearing that gets affected because of a certain medication or some pathology; it warrants a relatively urgent medical attention. I researched some more and there havebeen studies where people have pondered over taste alterations in patients undergoing chemotherapy and its impact on the patients’ quality of life.

In a study titled ‘Taste Alterations in Cancer Patients Receiving Chemotherapy: A neglected Side Effect’ by August Zabernigg et al; the prevalence of taste alterations in chemotherapy patients was found to be alarmingly high (69.9%). Different chemotherapeutic agents had varying effects. While the exact mechanism is not known; it might be attributed to distortion of receptor activity and alteration in saliva and mucus production by the cytostatic drugs. The taste changes reported frequently by patients were metallic taste, aguesia (no sense 0f taste), bitter taste, salty taste, to name a few. In addition, 83% of the patients reported dry mouth, while a large proportion reported that the taste changes had affected their appetite negatively. It is a frequently under-recognized side effect which is widely neglected by physicians.

These taste alterations are shown to have a substantial effect on various aspects of quality of life in general, and particularly fatigue and appetite loss are major consequences. Appetite loss may be further associated with weight loss and therefore clearly worth further investigations. Also, food strongly serves as a means of social interaction, and so, the taste alterations can also curtail social life; affecting their ability to grocery shop, make and eat meals, spending leisure time with family and friends. The article also sites need for development of adequate interventions in dealing with the problem such as; dietary approaches involving taste enhancement, food flavouring, avoidance or inclusion of certain food types.

The study concludes that the taste alterations are a neglected side effect in chemotherapy patients and must be given more attention in daily practice and research to minimize its adverse effects on the patients’ quality of life.
In another study titled ‘Taste changes experienced by patients receiving chemotherapy’ by Wickham RS et al; it was concluded that taste changes are frequent and a significant problem for patients receiving chemotherapy and have negative effects on patients’ quality of life. Even then, it is a widely underestimated problem, with oncology nurses and physicians not offering self-management suggestions to patients. The study emphasized a need of proper pre-therapy counselling and provision of self-management information.
‘Qualitative and Quantitative Assessment of Taste and Smell Changes in Patients Undergoing Chemotherapy for Breast Cancer or Gynecological Malignancies’ by Silke Steinbach et al., is another study which deals with the topic. It states that chemotherapy has a significant but transient effect on gustatory as well as olfactory function, leading to reduced appetite, fatigue and weight loss. It concluded that certain dietary interventions such as additional spices, flavouring may have a compensating effect enhancing patient compliance and quality of life.

In summary, taste sensation is really a comparatively neglected domain by health professionals and patients alike, with patients resorting to self-experimenting such as using spices, flavouring, avoiding certain foods etc., to suit the taste alterations. There is a need for pre-therapy counselling and provision of self-management information and a more personalized approach by health professions regarding this adverse effect to improve patient compliance to medication and the quality of life.

 

 

You may also like...

Leave a Reply

Your email address will not be published.